Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Mar 23, 2017, 5:25 AM EDT for Brevard County, Florida. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 5:25 AM EDT (09:25 UTC)
- Expired
- Mar 23, 2017, 6:15 AM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 19 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:25 AM EDT | MARINE TSTM WIND 47 | 5 N Cape Canaveral, FL | USAF TOWER 0403 RECORDED A PEAK WIND GUST OF 41 KNOTS OUT OF THE NORTH AS A STRONG THUNDERSTORM MOVED OVER CAPE CANAVERAL. |
| Mar 23, 5:25 AM EDT | MARINE TSTM WIND 54 | 5 Ne Port Canaveral, FL | USAF TOWER 0003 RECORDED A PEAK WIND GUST OF 47 KNOTS OUT OF THE NORTH NORTHWEST AS A STRONG THUNDERSTORM PASSED OVER THE CAPE. |
| Mar 23, 5:29 AM EDT | MARINE TSTM WIND 51 | Cape Canaveral, FL | THE ASOS AT THE CAPE CANAVERAL AIR FORCE STATION SKID STRIP, KXMR, RECORDED A PEAK WIND GUST OF 44 KNOTS OUT OF THE NORTHEAST AS A STRONG THUNDERSTORM MOVED OVER THE SITE. |
| Mar 23, 5:35 AM EDT | MARINE TSTM WIND 37 | 4 Ne Cape Canaveral, FL | USAF TOWER 0002 NEAR PORT CANAVERAL RECORDED A PEAK WIND GUST OF 37 KNOTS OUT OF THE NORTH NORTHEAST AS A STRONG THUNDERSTORM MOVED BY THE SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.9
The text
As transmitted.
404
WWUS82 KMLB 230925
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
525 AM EDT THU MAR 23 2017
FLZ147-231015-
Northern Brevard County FL-
525 AM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN BREVARD
COUNTY FROM CAPE CANAVERAL TO SATELLITE BEACH UNTIL 615 AM EDT...
At 522 AM EDT, Doppler radar was tracking a strong thunderstorm near
Port Canaveral, moving south at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm. This storm has had a history of producing wind gusts in
excess of 50 mph near Cape Canaveral.
Locations impacted include...
Cocoa Beach, Satellite Beach, Cape Canaveral and Port Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2813 8054 2813 8058
2827 8061 2821 8062 2816 8061 2813 8059
2813 8062 2821 8066 2825 8067 2822 8065
2822 8064 2828 8067 2852 8068 2852 8052
2845 8049
TIME...MOT...LOC 0922Z 359DEG 20KT 2845 8055
$$
UlrichWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Mar 23, 4:35 AM EDT, 50 minutes earlier.
Area forecast discussion, Mar 23, 4:35 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
435 AM EDT Thu Mar 23 2017
...Northeast wind surge behind frontal boundary will produce
hazardous boating conditions through Friday...
...High risk of rip currents and High Surf developing at the
Atlantic beaches today...
...Breezy to Windy conditions developing by late morning...
.DISCUSSION...
Today...Strong high pressure will build toward the mid Atlantic into
this afternoon allowing a strong wind surge of ENE winds to move
south across the forecast area this morning. Low level convergence
and deepening moisture will allow coverage of showers isolated
lightning storms across the Atlantic to move onshore this morning
along the coast and focus southward and into the interior this
afternoon. The area remains on the back side of an 500 mb trough
with cold temps aloft to -15 to -17 C at H5. Short range models
agree on increased low level speed convergence from the Atlc
combining with a mid level disturbance and vort lobe dropping down
the peninsula in the NW flow aloft today to produce a chance of
lightning storms initially near the east coast and then into the
interior by mid day with convection tending to favor Okeechobee
county and the Treasure coast into late afternoon. With the cold
temps aloft could be some stronger cells with gusty winds and small
hail from Brevard south into the southern interior. Mostly cloudy
skies are expected much of the day with highest rain chances to 50-
60 percent along the east coast. Highs will be in the lower to mid
70s with windy conditions developing. A Lake Wind Advisory will be
in effect from noon to 8pm for all counties except Lake and
Okeechobee. Along the coast, a high risk of rip currents is
forecast. The surf will be rough in the morning and building into
the afternoon to high surf criteria. A High Surf Advisory will go
into effect this afternoon and remain in effect into the night time
hours.
Tonight...High pressure will move slowly off the mid Atlantic coast
overnight with breezy/windy onshore flow along the coast and
diminishing winds for the interior. Deeper moisture will transition
to the srn peninsula and will keep highest POPs around 30 percent
for srn coastal sections. Should see skies become partly cloudy
across the north with a low shower chance near the east coast
overnight. Lows will range from the mid to upper 60s south coast to
the upper 50s interior.
Friday-Saturday...Local weather pattern remains dominated by a
large area of high pressure pressing off the mid Atlantic coast,
leaving its trailing ridge axis to our north. Continued maritime
flow through the weekend as gradient slowly relaxes and veers
winds to the east/southeast by Saturday. Model soundings suggest
what little moisture exists (PWATs at or below 0.80") will be
squashed underneath a sharp inversion at around 850mb. Will keep
precip chances out of the forecast for most of the area, save for
a low chance over the Atlantic waters given the continued stout
onshore flow regime.
Sunday-Wednesday...While several mid/upper level disturbances
will pass to the north of the peninsula through the period, mean
layer ridging appears strong enough to deflect most of their
associated energy away from the area, leaving precipitation
prospects low through the middle of next week. Ridge axis will
settle closer to the central Peninsula, allowing the local
pressure gradient and winds to relax. Temps gradually warm
through the period with low/mid 80s becoming quite common by
Monday.
&&
.AVIATION...
Convection will increase in the KDAB-KVRB this morning as a back
door front moves into area. The boundary will move south into this
afternoon with gusty ENE flow developing for all terminals by late
morning and into the early evening hours. Gusts to around 25 knots
expected with the increasing gradient flow. Scattered convection
will focus south of KISM-KMLB by late afternoon as deeper moisture
moves toward the srn peninsula later today. Mainly VFR CIGS outside
of convection...though some CIGS to 025-030 psbl with lower marine
stratocu moving onshore from the Atlc.
&&
.MARINE...
Today...ENE winds will increase to 20-25 knots today behind a back
door front that will move south through the area. Seas will build to
6-8 ft near shore and 8-11 offshore into the late afternoon. SCA
will be in effect for all marine zones.
Tonight...Pressure gradient will remain tight overnight with east
winds to 20-25 knots. Seas will reach 7-9 ft near shore and up to 9-
11 ft offshore. Small craft remains in effect.
Friday-Saturday...Hazardous boating conditions continue. Tight
pressure gradient will produce a fresh to strong E/NE breeze on
Friday, diminishing to a moderate to fresh E/SE breeze on Saturday
as the ridge gradually weakens over the Atlantic waters. Seas
6-8FT nearshore and 8-10FT offshore on Fri, subsiding to 5-6FT
nearshore and 6-7FT offshore by early Sat aftn.
Sunday-Tuesday...Overall conditions will remain marginal to poor
into early next week with a gentle to moderate E/SE breeze, seas
5-7FT on Sun, subsiding to 4-6FT north of Sebastian Inlet and
3-5FT south of the Inlet on Monday/Tuesday.
&&
.CLIMATE...
A record high temperature was tied yesterday at Melbourne
International Airport at 90 degrees. This equaled the old record
set back in 1955.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 60 75 61 / 50 10 10 10
MCO 77 59 78 61 / 50 10 10 10
MLB 76 64 76 64 / 60 20 10 10
VRB 75 66 77 64 / 60 30 10 10
LEE 77 57 79 60 / 40 10 10 10
SFB 75 58 77 60 / 50 10 10 10
ORL 76 59 78 61 / 50 10 10 10
FPR 76 65 77 63 / 60 30 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from noon today to 8 PM EDT this evening for
Coastal Volusia County-Indian River-Inland Volusia County-
Martin-Northern Brevard County-Orange-Osceola-Seminole-
Southern Brevard County-St. Lucie.
High Surf Advisory from 2 PM this afternoon to 5 AM EDT Friday
for Coastal Volusia County-Indian River-Martin-Northern
Brevard County-Southern Brevard County-St. Lucie.
AM...Small Craft Advisory until 8 AM EDT Saturday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 8 AM EDT Saturday for Sebastian Inlet
to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory from 8 AM this morning to 8 AM EDT Saturday
for Sebastian Inlet to Jupiter Inlet 0-20 nm.
&&
Ulrich/VolkmerHazardous weather outlook, Mar 23, 5:00 AM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 500 AM EDT Thu Mar 23 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-240000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 500 AM EDT Thu Mar 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Cold temperatures aloft, a mid level disturbance and convergence along and behind a back door front moving through the area today will allow scattered convection to develop near the coast this morning and transitioning toward the the Treasure coast and southern interior into late afternoon. A few stronger storms will be possible today with locally heavy rain, frequent lightning, gusty winds and small hail. .HIGH WIND IMPACT... Northeast to east winds will increase to near 20 mph this afternoon with gusts to 25 to 30 mph across much of east central Florida. A Lake Wind Advisory is in effect for much of the area today. Breezy to windy conditions will linger along the coast into this evening. .COASTAL FLOOD IMPACT... A High Surf Advisory is in effect for building surf to 5 to 7 feet in the surf zone this afternoon and continuing tonight. The large pounding surf can knock you down and also make you susceptible to rip currents. .RIP CURRENT IMPACT... A high risk of rip currents is expected today with a residual east swell this morning and building surf this afternoon. Only swim within sight of a lifeguard. Ask the beach patrol about ocean hazards when you arrive at the beach. .MARINE THUNDERSTORM GUST IMPACT... Isolated lightning storms will produce strong gusty winds over the Atlantic this morning and the mainland this afternoon. .WIND AND SEA IMPACT... Strong and gusty northeast to east winds will increase to 20 to 25 knots today and continue tonight. Hazardous boating conditions are expected across the east central Florida Atlantic waters. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Marine and surf conditions will remain poor to hazardous for boaters and beachgoers into the start of the weekend. The risk of rip currents will remain elevated through the upcoming weekend and into next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Volkmer
In the hours before
Local storm report, Mar 23, 4:41 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
441 AM EDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM MARINE TSTM WIND 4 NNE HAULOVER CANAL 28.80N 80.74W
03/23/2017 M40 MPH VOLUSIA FL OTHER FEDERAL
USAF TOWER 0022 NEAR THE BREVARD VOLUSIA COUNTY LINE
RECORDED A PEAK WIND GUST OF 35 KNOTS OUT OF THE
NORTHEAST AS STRONG THUNDERSTORMS MOVED SOUTH ALONG THE
COAST.
&&
ULRICHSpecial weather statement, Mar 23, 5:25 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
525 AM EDT THU MAR 23 2017
FLZ147-231015-
Northern Brevard County FL-
525 AM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN BREVARD
COUNTY FROM CAPE CANAVERAL TO SATELLITE BEACH UNTIL 615 AM EDT...
At 522 AM EDT, Doppler radar was tracking a strong thunderstorm near
Port Canaveral, moving south at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm. This storm has had a history of producing wind gusts in
excess of 50 mph near Cape Canaveral.
Locations impacted include...
Cocoa Beach, Satellite Beach, Cape Canaveral and Port Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2813 8054 2813 8058
2827 8061 2821 8062 2816 8061 2813 8059
2813 8062 2821 8066 2825 8067 2822 8065
2822 8064 2828 8067 2852 8068 2852 8052
2845 8049
TIME...MOT...LOC 0922Z 359DEG 20KT 2845 8055
UlrichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:37 PM EDT | Special Weather Statement | MLB | Orange | 23 min |
| Mar 23, 4:06 AM EDT | Special Marine Warning | MLB | 84 min | |
| Mar 23, 4:18 AM EDT | Lake Wind Advisory | MLB | Orange, Osceola, Seminole, Volusia | 16 hr |
| Mar 23, 4:27 AM EDT | Rip Current Statement | MLB | Volusia | 16 hr |
| Mar 23, 4:27 AM EDT | High Surf Advisory | MLB | Volusia | 40 hr |
| Mar 23, 5:28 AM EDT | Special Marine Warning | MLB | 92 min | |
| Mar 23, 6:36 AM EDT | Special Marine Warning | MLB | 114 min | |
| Mar 23, 7:08 AM EDT | Special Marine Warning | MLB | 82 min | |
| Mar 23, 7:32 AM EDT | Special Weather Statement | MLB | Brevard | 43 min |
| Mar 23, 7:59 AM EDT | Severe Thunderstorm Warning | MLB | Brevard | 46 min |
| Mar 23, 8:27 AM EDT | Special Marine Warning | MLB | 93 min | |
| Mar 23, 8:32 AM EDT | Special Marine Warning | MLB | 88 min | |
| Mar 23, 9:29 AM EDT | Special Weather Statement | MLB | Brevard | 61 min |
| Mar 23, 9:40 AM EDT | Special Weather Statement | MLB | Martin | 50 min |
| Mar 23, 9:43 AM EDT | Special Weather Statement | MLB | Martin | 47 min |
| Mar 23, 12:16 PM EDT | Special Weather Statement | MLB | Okeechobee | 44 min |
| Mar 23, 12:33 PM EDT | Special Marine Warning | MLB | 57 min | |
| Mar 23, 1:06 PM EDT | Special Weather Statement | MLB | Indian River | 39 min |
| Mar 23, 1:16 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 59 min |
| Mar 23, 1:40 PM EDT | Tornado Warning | MLB | Okeechobee, Saint Lucie | 35 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.